Texas, 2007

Flash Flooding and Heavy Rain in Texas, March 12, 2007

March 12, 2007 · NWS BRO · 8 events in 1 county or zone

An upper level low pressure system moving across southern Texas aided in the development of a slow-moving line of thunderstorms that produced heavy rains across Cameron County. Most affected were the communities of Brownsville, Rancho Viejo, Los Fresnos and Rio Hondo.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

An upper level low pressure system moving across southern Texas aided in the development of a slow-moving line of thunderstorms that produced heavy rains across Cameron County. Most affected were the communities of Brownsville, Rancho Viejo, Los Fresnos and Rio Hondo. These communities experienced anywhere from 4-8 inches of rain in a 2-3 hour period of time. At the Brownsville-South Padre Island International Airport, 3 of the 4.79 inches of rain that fell, occurred in only 30-35 minutes. |The intense rainfall in such a short period of time resulted in widespread flash flooding of roadways and numerous road closures, as drainages were overwhelmed by the runoff. Hundreds of cars were left stranded in the flood waters, particularly in Brownsville. Numerous intersections in Brownsville and Los Fresnos had standing water 2-4 feet deep.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Mar 12, 7:27 AM CST, 3 hours 33 minutes earlier.

Area forecast discussion, Mar 12, 7:27 AM CST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
827 AM CDT MON MAR 12 2007

.DISCUSSION...SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP OVER
DEEP SOUTH TEXAS AND THE ADJACENT COASTAL WATERS IN ADVANCE OF A
MID-LEVEL LOW PRESSURE SYSTEM OVER WEST TEXAS. STORM PREDICTION
CENTER HAS PLACED DEEP SOUTH TEXAS IN A GENERAL THUNDERSTORM RISK
TODAY...WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR TOMORROW.
GIVEN THE UNCERTAINTIES SURROUNDING THE FUTURE MOVEMENT OF THE
MID-LEVEL LOW PRESSURE SYSTEM...WILL NOT INCLUDE SLIGHT RISK OF
SEVERE WEATHER IN ZONE FORECAST PACKAGE AT THIS TIME. NO GRID
ADJUSTMENTS MADE.
&&

.MARINE...AT 7 AM BUOY 19 REPORTED NORTH WINDS AT 16 KNOTS WITH
GUSTS TO 23 KNOTS AND SEAS AT 5 FEET WITH A 6 SECOND PERIOD.
MODERATE SOUTHEASTERLY WINDS WILL PREVAIL OVER THE MARINE AREAS FOR
THE NEXT FEW DAYS. AN UPPER LEVEL LOW PRESSURE SYSTEM LOCATED OVER
NORTHERN MEXICO WILL PRODUCE SHOWERS AND THUNDERSTORMS OVER THE
MARINE AREAS AT TIMES FOR THE NEXT FEW DAYS. THUNDERSTORMS MAY
PRODUCE FREQUENT LIGHTNING, GUSTY WINDS, AND HEAVY RAINFALL. WINDS
AND SEAS WILL BE HIGHER IN OR NEAR ANY SHOWERS OR THUNDERSTORMS. A
COLD FRONT WILL MOVE THROUGH THE MARINE AREAS ON FRIDAY SHIFTING THE
WINDS FROM THE SOUTHEAST TO THE NORTHEAST. WINDS AND SEAS WILL
INCREASE IN THE WAKE OF THE FRONT AND A SMALL CRAFT ADVISORY IS
LIKELY OVER THE MARINE AREAS FRIDAY AFTERNOON THROUGH SATURDAY.
&&

.AVIATION...MVFR TO IFR CONDITIONS ARE OCCURRING AT THE REGIONAL
AIRPORTS. THE LOWERED CONDITIONS ARE DUE TO REDUCED VISIBILITIES AND
CEILINGS. AN UPPER LEVEL LOW PRESSURE SYSTEM WILL PRODUCE SHOWERS
AND THUNDERSTORMS OVER THE CWA AT TIMES FOR THE NEXT FEW DAYS.
SHOWERS AND THUNDERSTORMS MAY RESULT IN TEMPORARY REDUCED CEILINGS
OR VISIBILITIES. THUNDERSTORMS MAY PRODUCE FREQUENT LIGHTNING, GUSTY
WINDS, AND MODERATE TO HEAVY RAINFALL. THEREFORE VFR TO IFR
CONDITIONS WILL OCCUR OVER THE REGIONAL AERODROMES DURING THE NEXT
24 HOURS.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  76  64  77  65 /  60  70  70  50
BROWNSVILLE          78  65  80  68 /  60  70  70  50
HARLINGEN            77  64  81  65 /  60  70  70  50
MCALLEN              78  66  81  67 /  60  70  60  40
RIO GRANDE CITY      76  63  81  66 /  60  70  60  40
SOUTH PADRE ISLAND   74  64  75  66 /  60  70  70  50
&&

.BRO WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SYNOPTIC/GRIDS...TOMASELLI/66
MARINE/AVIATION...MARTIN/63
HMT/MESO...VEGA
Hazardous weather outlook, Mar 12, 10:20 AM CST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1120 AM CDT MON MAR 12 2007

TXZ248>257-131100-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
1120 AM CDT MON MAR 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN UPPER LEVEL LOW PRESSURE SYSTEM OVER SOUTHWEST TEXAS WILL PRODUCE
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS OVER PORTIONS OF DEEP
SOUTH TEXAS INCLUDING THE ADJACENT COASTAL WATERS. SOME STORMS
WILL PRODUCE GUSTY WINDS...LOCALLY HEAVY RAINFALL...SMALL HAIL AND
POSSIBLY WATER SPOUTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY
RAINFALL AND GUSTY WINDS WILL CONTINUE THROUGH WEDNESDAY EVENING
AS THE UPPER LOW SLOWLY MOVES EAST. MODERATE TO STRONG NORTH WINDS
IN THE WAKE OF A FRONT EARLY FRIDAY WILL BUILD SEAS WITH SMALL
CRAFT ADVISORIES POSSIBLE THROUGH SATURDAY..

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Mar 12, 9:45 AM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1045 AM CDT MON MAR 12 2007

TXZ254>257-121700-
INLAND WILLACY-INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
INCLUDING THE CITIES OF...RAYMONDVILLE...BROWNSVILLE...
HARLINGEN...PORT MANSFIELD...PORT ISABEL...SOUTH PADRE ISLAND...
LAGUNA HEIGHTS...LAGUNA VISTA
1045 AM CDT MON MAR 12 2007

...STRONG THUNDERSTORMS AFFECTING CAMERON AND WILLACY COUNTY...

AT 1045 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A CLUSTER OF STRONG THUNDERSTORMS OVER NORTHEAST CAMERON
COUNTY...SOUTHEAST WILLACY COUNTY...AND THE ADJACENT WATERS OF THE
LAGUNA MADRE. THESE THUNDERSTORMS ARE MOVING NORTH-NORTHEAST AT
AROUND 23 MILES PER HOUR...AND RECENTLY PRODUCED PEA-SIZED HAIL
AND WIND GUSTS OF AROUND 45 MILES PER HOUR IN THE VICINITY OF
ARROYO CITY.

SHOWERS AND THUNDERSTORMS...SOME POSSIBLY STRONG...WILL CONTINUE
TO DEVELOP OVER CAMERON AND WILLACY COUNTY THROUGH THE LATE MORNING
AND EARLY AFTERNOON HOURS.

TOMASELLI

The radar

The Brownsville radar (KBRO), 8 km away, was scanning. The volume nearest the first event began at 16:57 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 3 heavy rain. Local standard time, as filed.

Heavy Rain, Cameron

When
March 12, 11:00 AM CST to 1:00 PM CST
Where
Cameron County, Brownsville
Reported by
COOP Observer
Coordinates
25.920, -97.500

Two inches of rain observed in an hour.

Heavy Rain, Cameron

When
March 12, 11:00 AM CST to 1:00 PM CST
Where
Cameron County, Rancho Viejo
Reported by
NWS Employee
Coordinates
26.030, -97.550

A NWS employee reported 4.15 inches of rain in Rancho Viejo.

Heavy Rain, Cameron

When
March 12, 11:00 AM CST to 1:30 PM CST
Where
Cameron County, 2 mi W of Los Fresnos
Reported by
NWS Employee
Coordinates
26.070, -97.512

A NWS employee reported 6.94 inches of total rainfall near Los Fresnos.

Flash Flood, Cameron

When
March 12, 11:18 AM CST to 3:00 PM CST
Where
Cameron County, 2 mi NW of Los Fresnos
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
26.090, -97.503

Standing water three feet deep was reported at the intersection of FM 510 and FM 803.

Flash Flood, Cameron

When
March 12, 11:40 AM CST to 3:00 PM CST
Where
Cameron County, Brownsville
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
25.920, -97.500

Standing water three to four feet deep was reported on Palm Boulevard.

Flash Flood, Cameron

When
March 12, 11:50 AM CST to 3:00 PM CST
Where
Cameron County, Brownsville
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
25.920, -97.500

Numerous streets and roads under standing water 2 feet deep.

Flash Flood, Cameron

When
March 12, 12:05 PM CST to 3:00 PM CST
Where
Cameron County, Brownsville
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
25.920, -97.500

Morrison Road exit at U.S. Highway 77 under three feet of standing water.

Flash Flood, Cameron

When
March 12, 12:45 PM CST to 3:00 PM CST
Where
Cameron County, Brownsville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
25.920, -97.500

Forty to fifty cars stalled along Boca Chica Boulevard with water over the wheel wells in some places.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 23000, 23001, 23002, 22995, 22996, 22997, 22998, 22999.